MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP; SOFT-TISSUE ULTRASONIC SURGICAL SYSTEM HOLDER/TIP, SINGLE-USE

AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP; SOFT-TISSUE ULTRASONIC SURGICAL SYSTEM HOLDER/TIP, SINGLE-USE
Model Number SB-0545FC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported the probe on the subject device broke.Additional details have been requested regarding the reported event.At this time, no additional information has been provided.The subject device was sent to olympus for evaluation.During inspection and testing, the probe was found to be broken off.This report is being submitted for the malfunction found during evaluation (broken probe).There was no harm or user injury reported due to the event.
 
Additional Manufacturer Narrative
During inspection and testing, the probe was found to be broken off and the piece was not returned with the device.There were scratches around the broken part.The fracture was found to originate from the scratch.No tissue build-up on the device was noted.A review of the device history record found no deviations that could have caused or contributed to the broken probe.The device shipped according to specifications.Based on the results of the legal manufacturer's investigation, it is likely the probe was broken because ultrasound was output while the probe was in contact with hard tissues such as bones and calcified tissues, metal clips, staples of staplers, and other surgical instruments, resulting in scratches on the probe.In this condition, a load was applied to the probe causing cracks from the scratches and a probe damage error (error code u504) occurred.A load was then applied to the probe and it broke.However, a definitive root cause of the reported issue could not be identified.The device's instruction manual provides the following warning, which may help to prevent the issue: "the sonicbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone." "do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity." "do not activate output while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating." "when cutting or vessel sealing is performed, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation." olympus will continue to monitor field performance for this device.In addition, the tissue pad was worn due to the grasping section being closed without grasping anything while ultrasonic output was activated and an error occurred during probe check.Per the legal manufacturer, these device defects have no potential to cause or contribute to death or serious injury if the malfunctions were to recur.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information that was received from the user facility regarding the reported issue.
 
Event or Problem Description
Additional information obtained from the customer stated the event occurred during a lap sleeve gastrectomy procedure.The probe broke outside of the patient and the procedure was completed with another similar device.There was no effect on the patient due to the event.

Brand Name
SONICBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP
Common Device Name
SOFT-TISSUE ULTRASONIC SURGICAL SYSTEM HOLDER/TIP, SINGLE-USE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key15928975
Report Number9614641-2022-00719
Device Sequence Number6722848
Product Code LFL
UDI-Device Identifier14953170370578
UDI-Public04953170370571
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSB-0545FC
Device Lot Number26K 28
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2022
Supplement Date Received by Manufacturer12/06/2022
Initial Report FDA Received Date12/06/2022
Supplement Report FDA Received Date12/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown